New Jersey, 2017Damaging Winds in New Jersey, May 14, 2017
May 14, 2017 · NWS OKX · 6 events in 2 counties and zones
An upper level low triggered strong thunderstorms over Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low triggered strong thunderstorms over Northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 14, 3:09 PM EST, 16 minutes earlier.
Area forecast discussion, May 14, 3:09 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
409 PM EDT Sun May 14 2017
.SYNOPSIS...
Deepening low pressure track slowly northeast off the New
England coast through Monday. High pressure builds into the
area Monday night into Tuesday and will be followed followed by
a warm front passage Tuesday night into Wednesday. A cold front
then moves through Thursday night into Friday morning, followed
by a return to high pressure.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Shearing upper low moving across area late this afternoon/early
this evening combined with marginal instability will result in
scattered showers and/or a possible thunderstorm. The
environment is conducive for low-topped convection with gusty
winds and small hail. Severe weather though is unlikely.
Much of the activity ends early this evening with perhaps some
showers lingering across far eastern LI and southeast CT due to
the offshore low wrapping under the upper low and remaining off
the New England coast.
Most locations will be partly cloudy overnight, with the
exception of the aforementioned eastern areas due to the close
proximity to offshore low.
Lows tonight will be near seasonable, ranging from the mid 40s
to lower 50s.
Gusty NW winds up to 25 mph develop overnight on the backside
of the deepening offshore low.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Highly amplified upper flow across the Lower 48 will allow for
a slow eastward transition of the closed low off the New England
coast, while ridging builds in from the mid section of the
country.
The main weather concern for Monday will be a strong NW flow on
the backside of the offshore low with gusts up to 40 mph,
strongest near the coast. In addition, there will be plenty of
instability clouds across the region due to steepening low-level
lapse rates. Showers though are unlikely due to a developing
mid level subsident inversion with heights building aloft.
Skies clear and winds diminish Monday night as surface high
pressure builds in from the west,
Temperatures Monday and Monday night will be at or just below
seasonable levels.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
High pressure along with deep layered ridging is expected to move
into the region on Tuesday. Dry weather expected, and with building
heights aloft, highs will climb above normals. A warm front then
moves through Tuesday night into Wednesday morning. However, no
precipitation is expected with this front.
A much warmer period sets up for Wednesday and Thursday afternoons.
Both days may have 850mb temperatures in the 15-17C range, leading
to mid-upper 80s for highs for parts of the city, NE NJ and Lower
Hudson valley, ranging down to around 70 along the south-facing
coasts of eastern Long Island and SE CT. Reaching 90 degrees is not
out of the question on Thursday in the NYC/NJ metro, with record
highs possible. Expect some afternoon showers and thunderstorms
north and west of NYC Wednesday afternoon with diurnal heating. A
better chance of isolated/scattered showers/TSTMs Thursday afternoon
and evening is expected as a pre-frontal trough develops out ahead
of a cold front.
A cold front then passes through late Thursday night into Friday
morning with high pressure building in behind it. Will go with a dry
forecast with the frontal passage.
The weekend appears to be dry with highs around normal, but
primarily in the 70s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VMC this afternoon as deepening low pressure tracks southeast
of Cape Cod. An upper level disturbance will pass over the
region late this afternoon into the evening resulting in showers
and isolated/scattered LOW TOP TSTMs (below FL200).
Briefly reduced VSBY of 3-5SM in showers. Some of the showers
will reach "HEAVY" intensity levels and may affect approaches.-
CELL MOTION 300/35KT. Some small hail will accompany the
heaviest showers/TS. Most likely time for activity in the NY
Metro is currently 21-22Z.
TS is not included in the TAF due to the low likelihood of a TS
actually hitting a specific terminal. Probability for TS is
20-30% at any terminal. Expect amendments as convection
evolves.
W-NW SFC winds the rest of the afternoon into the evening.
Strong NW Winds on Monday with 30-35KT Gust through the day.
.OUTLOOK FOR 18Z Monday THROUGH THURSDAY...
.MON AFTN...VFR. NW SFC Winds G to 35 KT.
.TUE and WED...VFR.
.THU...VFR. Isolated/Scattered afternoon thunderstorms.
.FRI...VFR.
&&
.MARINE...
Marginal NW gales are forecast to develop on the ocean waters
late tonight and continue through the day Monday. Elsewhere,
expect SCA conditions, but gales are still possible. Thus a
gale warning has been posted for the ocean waters with a gale
watch across the Harbor, Sound, and bays. Winds and seas subside
Monday night as high pressure builds in from the west.
Tranquil conditions continue are expected on Tuesday as the high
pressure ridge shifts through the waters. A return SW flow follows
on Wednesday with the high pressure center out to sea, and
conditions should remain below advisory criteria. There is a low
chance that some marginal SCA conditions develop Thursday into
Thursday night with the passage of a cold front.
&&
.HYDROLOGY...
Hydrologic impacts are not expected through Friday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Monday morning through Monday afternoon for
ANZ330-335-338-340-345.
Small Craft Advisory from midnight tonight to 6 AM EDT Monday
for ANZ330-335-338-340-345.
Gale Warning from midnight tonight to 6 PM EDT Monday for
ANZ350-353-355.
&&
SYNOPSIS...BC/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...BC
AVIATION...Tongue
MARINE...BC/DW
HYDROLOGY...BC/DWHazardous weather outlook, May 14, 2:44 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
344 PM EDT Sun May 14 2017
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-151945-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
344 PM EDT Sun May 14 2017
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-151945-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
344 PM EDT Sun May 14 2017
...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-355-151945-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
344 PM EDT Sun May 14 2017
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT MONDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Thunderstorm Wind, Passaic
- When
- May 14, 3:25 PM EST
- Where
- Passaic County, 0.48 mi ESE of West Milford Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 41.129, -74.361
A tree fell onto a house on Roosevelt Road. Observations at nearby airports, (KFWN and KCDW) and radar data support gusts of at most 50 mph.
Thunderstorm Wind, Passaic
- When
- May 14, 3:45 PM EST
- Where
- Passaic County, Clifton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 40.870, -74.150
A couple of trees were reported down in Clifton, including one into a house on Ivy Drive.|Nearby Observations (KCDW and KTEB) and radar support winds of between 40 and 50 mph.
Thunderstorm Wind, Passaic
- When
- May 14, 3:45 PM EST
- Where
- Passaic County, 1.2 mi ENE of Passaic
- Measured
- 43 kt (49 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 6 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 40.857, -74.129
A large tree limb fell onto Paulison Avenue, killing one person and injuring six. Nearby Observations (KCDW and KTEB) and radar support winds of between 40 and 50 mph.
Thunderstorm Wind, Bergen
- When
- May 14, 3:45 PM EST
- Where
- Bergen County, 0.65 mi N of Fair Lawn
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 40.939, -74.121
A large tree was reported down across the tracks at Radburn Station. Nearby Observations (KCDW and KTEB) and radar support winds of between 40 and 50 mph.
Thunderstorm Wind, Bergen
- When
- May 14, 3:53 PM EST
- Where
- Bergen County, 0.13 mi SE of North Arlington
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 40.779, -74.129
A tree was reported down across Avon Place. Nearby Observations (KCDW and KTEB) and radar support winds of between 40 and 50 mph.
Thunderstorm Wind, Bergen
- When
- May 14, 3:55 PM EST
- Where
- Bergen County, Rutherford
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 40.820, -74.120
A few trees fell in Rutherford, including one into a house on Maple Street and another into a house on Raymond Avenue. Nearby Observations (KCDW and KTEB) and radar support winds of between 40 and 50 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, May 14 to 15, 2017$25,000 · 61 kt wind · 2 events
- Hail and Damaging Wind in Kansas, May 14, 20171.75 in hail · 9 events
- Hail in New York, May 14, 2017$2,000 · 1 in hail · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20175 events
- Damaging Winds in Texas, May 14, 201766 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 14, 20171.5 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 14, 20172 events
- Hail in New Jersey, May 14, 20170.75 in hail · 2 events
- Waterspout in Gulf of Mexico, May 14, 20171 event
- Hail in New York, May 14, 20170.88 in hail · 1 event
- Damaging Wind in Nebraska, May 14, 201757 kt wind · 1 event
- Damaging Wind in South Dakota, May 14, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704424, 704425, 704428, 704429, 704426, 704427.